ECG of A-Fib

Patients with an irregular heart rhythm called atrial fibrillation (AFib) are frequently prescribed an anticoagulant to prevent blood clots. But adding another common cardiovascular drug might be dangerous. What is this risky heart drug combo?

Anticoaguants for AFib:

One of the more popular medications for clot prevention is called Pradaxa, known generically as dabigatran. It is important for people with AFib to be protected against clots, because their blood doesn’t circulate smoothly through the heart as it should. If it gets trapped in eddies, it might clot unless the person is taking an anticoagulant. From the heart, a clot could travel to the brain and cause a stroke, or get stuck in the lung as a pulmonary embolism.

Watch Out for This Heart Drug Combo:

New research shows that when dabigatran is combined with a cholesterol-lowering drug such as simvastatin or lovastatin, patients have an increased risk for hemorrhage. These statins increase blood levels of dabigatran, and that raises the chance of excessive bleeding.

One way to avoid this problem would be to use a different statin to control cholesterol. Agents such as atorvastatin or rosuvastatin do not appear to interact with Pradaxa and increase the likelihood of hemorrhage. Accordingly, either Crestor or Lipitor would be better in a Pradaxa heart drug combo.

CMAJ, online November 21, 2016 

Previous research has shown that people taking Pradaxa for AFib need to stop taking it before surgery or biopsy. You can read what we wrote about that problem here.

Fortunately, there is a medication to reverse bleeding due to Pradaxa. But unless a person is already hospitalized, it might be difficult to administer it quickly enough.

Join Over 130,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. AFib U.
    Springfield, MO
    Reply

    I took the antibiotic Cipro for bronchitis around 1996. Shortly thereafter I noticed a squishy feeling in my chest. The doctor did tests and said I had atrial fibrillation. I was put on several drugs, which didn’t help. After reading the side effects, I decided not to take them anymore. I started taking natokinase, and some whole food supplements specifically designed for the condition. I’ve been on that course for 20 years. I still have an irregular heartbeat, but I don’t get that squishy feeling in my chest. I’ve had no stroke or heart attack. I’ve read that the heart is the most responsive organ in the body to top nutrition. A few years ago I read a study on Ciprio and learned that it can and will cause heart damage. I wouldn’t be surprised it that is what happened to me.

  2. Frogface
    Reply

    Any problems associated with Eliquis?

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.